Kentucky, 2008

Hail in Kentucky, April 28, 2008

April 28, 2008 · NWS JKL · 1 event in 1 county or zone

Cold air above the surface of the ground, combined with showers and isolated thunderstorms moving across the area, resulted in a report of large hail in Southern Kentucky on April 28th. Nickel size hail was reported in Pulaski county during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Cold air above the surface of the ground, combined with showers and isolated thunderstorms moving across the area, resulted in a report of large hail in Southern Kentucky on April 28th. Nickel size hail was reported in Pulaski county during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 28, 2:11 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 28, 2:11 PM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
311 PM EDT MON APR 28 2008

.SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/...UPDATED

VIGOROUS UPPER LEVEL SHORT WAVE TROUGH AND ASSOCIATED BAND OF
SHOWERS...WITH PERHAPS A FEW RUMBLES OF THUNDER WILL MOVE IN ACROSS
EASTERN KENTUCKY THIS EVENING INTO THE OVERNIGHT HOURS. THERE HAVE
BEEN SEVERAL REPORTS OF ACCUMULATING SMALL HAIL UPSTREAM WITH SOME OF
THE MORE INTENSE SHOWERS...AND THIS WILL CONTINUE TO BE THREAT ONCE
IT REACHES THE AREA. WILL MAINTAIN LIKELY POPS WORDING GIVEN THE
RADAR TRENDS UPSTREAM...ALTHOUGH WITH A BIT LATER ARRIVAL...HEAT LOSS
MAY DIMINISH THE LINE SOMEWHAT AS IT APPROACHES. HAVE THEREFORE ONLY
INCLUDED A SLIGHT CHANCE OF THUNDER FOR THE WESTERN HALF OF THE
FORECAST AREA.

UNSEASONABLY COOL CONDITIONS WILL THEN BE THE STORY THROUGH TUESDAY
NIGHT. LOWS WILL DROP DOWN TO THE UPPER 30S TONIGHT...WITH RECOVERY
ONLY INTO THE LOWER AND MIDDLE 50S WITH PLENTY OF CLOUDS THROUGH THE
FIRST PART OF THE DAY. GUIDANCE HAS COME IN A BIT WARMER ON THE LOWS
FOR TUESDAY NIGHT. STILL THINK SOME FROST IS POSSIBLE...HOWEVER IT
WOULD MOST LIKELY BE CONFINED TO THE MORE SHELTERED VALLEYS...SO WILL
CONTINUE TO LET THE HWO HIGHLIGHT THIS POTENTIAL FOR NOW.

TEMPERATURES WILL THEN GRADUALLY MODIFY THROUGH THE MIDDLE OF THE
WEEK AS RIDGING COMMENCES.

.LONG TERM.../THURSDAY THROUGH MONDAY/...UPDATED

MODELS CONTINUE TO BE INCONSISTENT WITH THE HANDLING OF THE UPPER LOW
PRESSURE SYSTEM AS IT CROSSES THE PLAINS AND INTO THE GREAT LAKES
THROUGH END OF THE WEEK. GFS HAS BEEN THE WORST AT CONTINUITY SO HAVE
STAYED CLOSER TO A PERSISTENCE FORECAST WHILE LENDING SOME WEIGHT TO
THE LATEST ECMWF RUN. THIS STILL TRANSLATES INTO A COLD FRONT
AFFECTING THE AREA FROM FRIDAY AFTERNOON THROUGH EARLY SATURDAY
MORNING...WITH GOOD CHANCE POPS MAINTAINED. ISOLATED TO SCATTERED
SHOWERS LOOK TO LINGER THROUGH SUNDAY AS A FEW SHORT WAVES TRAVERSE
THE AREA AS THE UPPER LOW PULLS AWAY. UPPER LEVEL RIDGING AND WEAK
HIGH PRESSURE LOOK TO BUILD IN FOR EARLY NEXT WEEK.

&&

.AVIATION.../18Z TO 18Z/

THE LOWER CLOUDS HAVE MOVED OFF TO THE EAST WITH THE LOW PRESSURE AND
COLD FRONT. VFR CU HAS DEVELOPED IN THEIR WAKE WITH A FEW LIGHT
SHOWERS POPPING UP...AS WELL. THE NEXT REAL WX CONCERN FOR AVIATION
INTERESTS WILL BE THE COLD FRONT DROPPING IN FROM INDIANAPOLIS
ACCOMPANIED BY A BAND OF SHOWERS AND THUNDERSTORMS. THE THUNDERSTORMS
WITH THIS ARE SUPPORTED BY THE STEEP LAPSE RATE RESULTING FROM SFC
HEATING FROM PARTIAL SUNSHINE AND A COLD POCKET OF AIR ACCOMPANYING
THE ENERGY AT THE BASE OF THE TROUGH. HAVE TIMED THIS CONVECTION INTO
THE TAF SITES BETWEEN 00 AND 03Z...WITH A PREVAILING SHRA AND CB IN
THE CLOUD GROUP. WITH THE PASSING OF THIS UPPER WAVE LATER TONIGHT...
THE THREAT FOR SHOWERS AND THUNDERSTORMS COMES TO AN END....BUT AMPLE
LOW LEVEL MOISTURE AND UPSLOPE FLOW WILL RETURN LOW CIGS...IN THE IFR
RANGE...TO THE TAFS. EXPECT CIGS TO RISE BACK ABOVE MVFR MID MORNING
TUESDAY. WINDS THROUGH THE PERIOD WILL BE GENERALLY FROM THE
NORTHWEST AND STAY UP NEAR 10 KTS DURING THE NIGHT AND INTO TUESDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN
LONG TERM...GEOGERIAN
AVIATION...GREIF
Hazardous weather outlook, Apr 28, 2:56 PM EST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
356 PM EDT MON APR 28 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
356 PM EDT MON APR 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN APPROACHING UPPER LEVEL DISTURBANCE WILL PUSH A LINE OF SHOWERS
WITH A FEW EMBEDDED THUNDERSTORMS ACROSS EASTERN KENTUCKY EARLY THIS
EVENING. SOME OF THE MORE INTENSE SHOWERS AND ANY THUNDERSTORM WILL
HAVE THE POTENTIAL TO PRODUCE SMALL HAIL EARLY THIS EVENING. THE
GREATER THREAT OF SMALL HAIL PRODUCING STORMS WILL EXIST ALONG AND
NORTHWEST OF A LINE FROM SANDY HOOK TO WILLIAMSBURG.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PATCHY FROST WILL LIKELY DEVELOP LATE TUESDAY NIGHT IN VALLEY
LOCATIONS.

THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL OF ANY SIZE THROUGH THIS
EVENING.

GEOGERIAN

In the hours before

Special weather statement, Apr 28, 5:40 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
640 PM EDT MON APR 28 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-290645-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
640 PM EDT MON APR 28 2008

...GUSTY WINDS EXPECTED WITH LINE OF STRONG SHOWERS THIS EVENING...

A BROKEN LINE OF STRONG SHOWERS WILL MOVE ACROSS EASTERN KENTUCKY
THIS EVENING. WINDS WILL GUST TO BETWEEN 35 AND 45 MPH JUST AHEAD OF
THIS LINE...AND IN THE VICINITY OF STRONGER SHOWERS AS THE LINE MOVES
THROUGH. IN ADDITION...BRIEF HEAVY DOWNPOURS AND A FEW INSTANCES OF
SMALL HAIL WILL BE POSSIBLE...ESPECIALLY WITH ANY ISOLATED
THUNDERSTORMS. THESE GUSTY WINDS WILL DIE DOWN ABOUT AN HOUR OR TWO
AFTER THE LINE HAS PASSED. THE LINE WILL ENTER THE INTERSTATE 75
CORRIDOR BETWEEN 6:45 AND 7 PM...AND EXIT EASTERN KENTUCKY BETWEEN
11 PM AND MIDNIGHT.

RAY

The radar

The Jackson,KY radar (KJKL), 135 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pulaski

When
April 28, 6:14 PM EST to 6:18 PM EST
Where
Pulaski County, 1 mi WNW of Bronston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.986, -84.637

Nickel sized hail was reported near Bronston.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90920.